Advice please on blood thinners: Hi everyone... - AF Association

AF Association

21,638 members26,332 posts

Advice please on blood thinners

Ashburton51
Ashburton51

Hi everyone

Following my first ablation in 2017 I was put on Rivaroxaban. However I found that I was getting more and more tired whilst taking it, particularly in the afternoons. I went away for a few days and forgot to take it with me and the tiredness seemed to disappear. When I got home and looked at the leaflet, tiredness is one of the side effects of taking this medication.

I know I need to keep taking blood thinners and have an appointment to see my GP in December to talk about changing it. But I was looking for some advice from you wonderful people before I see him.

Which of the new blood thinners are you taking and what sort of side effects, if any, are you experiencing.

Many thanks in advance for your help and advice.

Gloria

12 Replies
BobD
BobDVolunteer

Anticoagulants (they don't thin blood remember) are generally well tolerated and I remember a doctor at HRC a few years ago saying that there was little difference in side effects between any of the DOACs other than the digestive ones with Rivaroxaban which MUST be taken with a proper meal containing some fat.

I have been on warfarin since I was at school with Noah and about the only side effect I have ever had is slightly brittle nails but then I never read those paper warning slips so may be missing what I should be feeling. lol

Ashburton51
Ashburton51 in reply to BobD

Thanks Bob, I meant anti coagulants just couldn't remember the phrase. Obviously a very senior moment!!!

I don't think reading the warning slips is a good idea generally, they can frighten the life out of you, but I found it curious that when I didn't take it I wasn't having to sleep in the afternoons which proved to be a real nuisance particularly when I was out for the day as the tiredness was so debilitating.

It will be interesting to see what my GP recommends.

When I felt tired and had to sleep afternoons it was discovered I had an under-active thyroid. Have you had yours tested?

Jean

Hello Jean

Yes I have had it done a couple of times and it was normal!

I hope you are keeping well. x

I take Dabigatran and am fine n

Hidden
Hidden

I felt terrible on Rivaoxaban , like I had flu all the time, and after a few months my skin came out in hives. A single dose of Dabigatran put me in hospital coughing up blood and a massive allergic reaction.

Edoxaban turned out to be the best for me, I did have stomach pains but I think that was more likely the gall stones I discovered later

Thanks Mikee. I'm glad it wasn't just me feeling awful on it.

I take Apixaban - no affects I can attribute to the medication. I had a few digestive issues with Dabigatran - mainly heartburn so asked to change.

I take Eliquis ... felt awful first few days ... now l am feeling great ... better than before starting it ... l was terrified to start it ... but it has worked out!

Hi, sorry to hear that rivaroxaban makes you feel tired. I am sure you can try other DOACs.

I took rivaroxaban for 2 years and stopped it on recommendation from my EP cardiologist. I had only one AF episode, treated with cardioversion 6 years ago. Good luck.

Ashburton51
Ashburton51 in reply to squirel

Thanks Squirel. Since my ablation last October I have been AF free and hoping that continues!! Good luck to you too.

Hi If I hadn't been diagnosed with persistent af I wouldn't have taken anticoagulation (Dabigatran). The reason I started it was because long term af can cause blood clots to build up in the heart , and it takes at least 4 weeks of anticoagulation to dissolve them before any type of cardioversion or ablation is carried out. Without af as a risk factor, I think the bleeding risk outweighs the stroke risk even for elderly people especially if you are an active non smoker, and eat well etc.

You may also like...